Confidence Regions in Models of Ordered Data

  • S. BedburEmail author
  • J. M. Lennartz
  • U. Kamps


As a particular structure in reliability, a sequential k-out-of-n system fails if more than n - k of its n components fail, where the failure of some component may affect the residual lifetimes of the remaining components of the system. Sequential order statistics serve as a model for the (ordered) lifetimes of the components and the system, respectively. When dealing with the conditional proportional hazard rate model with pre-fixed baseline distribution, the model parameters α1, α2, … are usually unknown and have to be estimated from data. Confidence intervals for single model parameters as well as multidimensional confidence regions for respective vectors are proposed, and desirable properties including optimality in the sense of minimum coverage probabilities of false parameters and minimum (expected) volume are also obtained. The confidence sets are illustrated and compared in terms of a simulation study indicating further properties.


Order statistic Sequential order statistic Generalized order statistic Sequential k-out-of-n system Interval estimation Confidence region Coverage probability Minimum volume 

AMS Subject Classifications

62F25 62G30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Balakrishnan, N., E. Beutner, and U. Kamps. 2008. Order restricted inference for sequential k-out-of-n systems. J. Multivariate Anal., 99(7), 1489–1502.MathSciNetCrossRefGoogle Scholar
  2. Bedbur, S. 2010. UMPU tests based on sequential order statistics. J. Stat. Plan. Inf., 140(9), 2520–2530.MathSciNetCrossRefGoogle Scholar
  3. Bedbur, S., E. Beutner, and U. Kamps. 2012a. Generalized order statistics: An exponential family in model parameters. Statistics 46(2), 159–166.MathSciNetCrossRefGoogle Scholar
  4. Bedbur, S., E. Beutner, and U. Kamps. 2012b. Multivariate testing and model-checking for generalized order statistics with applications. Submitted.Google Scholar
  5. Beutner, E., and U. Kamps. 2009. Order restricted statistical inference for scale parameters based on sequential order statistics. J. Stat. Plan. Inf., 139(9), 2963–2969.MathSciNetCrossRefGoogle Scholar
  6. Casella, G., and R. L. Berger. 2002. Statistical inference, 2nd ed. Pacific Grove, CA, Duxbury Advanced Series.Google Scholar
  7. Cramer, E., and U. Kamps. 1996. Sequential order statistics and k-out-of-n systems with sequentially adjusted failure rates. Ann. Inst. Stat. Math., 48(3), 535–549.MathSciNetCrossRefGoogle Scholar
  8. Cramer, E., and U. Kamps. 2001. Sequential k-out-of-n systems. In Advances in reliability, Handbook of statistics, ed. N. Balakrishnan and C. R. Rao, vol. 20, 301–372. Amsterdam, the Netherlands, Elsevier.zbMATHGoogle Scholar
  9. Dharmadhikari, S., and K. Joag-Dev. 1988. Unimodality, convexity and applications. Boston, MA, Academic Press.zbMATHGoogle Scholar
  10. Guenther, W. C. 1969. Shortest confidence intervals. Am. Stat., 23(1), 22–25.Google Scholar
  11. Guenther, W. C. 1971. Unbiased confidence intervals. Am. Stat., 25(1), 51–53.Google Scholar
  12. Jeyaratnam, S. 1985. Minimum volume confidence regions. Stat. Probability Lett., 3(6), 307–308.CrossRefGoogle Scholar
  13. Juola, R. C. 1993. More on shortest confidence intervals. Am. Stat., 47(2), 117–119.MathSciNetGoogle Scholar
  14. Kamps, U. 1995a. A concept of generalized order statistics. J. Stat. Plan. Inf., 48(1), 1–23.MathSciNetCrossRefGoogle Scholar
  15. Kamps, U. 1995b. A concept of generalized order statistics. Stuttgart, Germany, Teubner.CrossRefGoogle Scholar
  16. Pratt, J. W. 1961. Length of confidence intervals. J. Am. Stat. Assoc., 56, 549–567.MathSciNetCrossRefGoogle Scholar
  17. Sen, P. K., and J. M. Singer. 1993. Large sample methods in statistics: An introduction with applications. Boca Raton, FL, Chapman & Hall/CRC.CrossRefGoogle Scholar
  18. Shao, J. 2003. Mathematical statistics. New York, NY, Springer.CrossRefGoogle Scholar
  19. Tate, R. F., and G. W. Klett. 1959. Optimal confidence intervals for the variance of a normal distribution. J. Am. Stat. Assoc., 54, 674–682.MathSciNetCrossRefGoogle Scholar

Copyright information

© Grace Scientific Publishing 2013

Authors and Affiliations

  1. 1.Institute of StatisticsRWTH Aachen UniversityAachenGermany

Personalised recommendations